February 2013  << Back  

  Can't open the PDF? Click here for help.

 

 LETTERS TO THE EDITOR

Two cases of delirium with agomelatine therapy

María Gabriela  Viejo Sacha, MD

Asociación Civil para el Estudio y Desarrollo de las Neurociencias, Buenos Aires, Argentina

Bruno De  Ambrosi, MD

Asociación Civil para el Estudio y Desarrollo de las Neurociencias Buenos Aires, Argentina

Camilo  Muñoz, MD

Asociación Civil para el Estudio y Desarrollo de las Neurociencias, Buenos Aires, Argentina

Francisco  Appiani, MD

Asociación Civil para el Estudio y Desarrollo de las Neurociencias, Buenos Aires, Argentina

Brendan T. Carroll, MD

Ohio University Heritage College of Osteopathic Medicine, Athens, OH, USA, Chillicothe VA Medical Center, Chillicothe, OH, USA

Jennifer  Houser, PharmD

Chillicothe VA Medical Center, Chillicothe, OH, USA

Christopher J. Thomas, PharmD, BCPP, BCPS, CGP

Chillicothe VA Medical Center, Chillicothe, OH, USA

KEYWORDS: agomelatine, delirium, antidepressants, serotonin receptor, side effects

ANNALS OF CLINICAL PSYCHIATRY 2013;25(1):67-68

TO THE EDITOR:

Agomelatine is an antidepressant approved to treat major depressive disorder in Europe and Australia, but is not available in the United States. It is an agonist of melatonergic receptors MT1 and MT2, and an antagonist of the 5-HT2C receptor.1 Its structure is highly similar to melatonin and is classified as a norepinephrine-dopamine disinhibitor. Agomelatine acts by antagonizing the 5-HT2C receptor, which normally acts to inhibit norepinephrine and dopamine release, promoting outflow of these neurotransmitters.

Frequent neurologic and psychiatric adverse effects are headache, drowsiness, insomnia, and anxiety.1 There have been no reports of delirium.

We report 2 cases of delirium syndrome in patients who used agomelatine for short periods of time with symptom recurrence upon rechallenge.

Case report 1

An 80-year-old male with parkinsonism was being treated with levodopa, 375 mg/d. He presented with severe dysthymia and had poor response to pharmacological treatments previously instituted (sertraline, citalopram, amitriptyline, and clomipramine). He was started on agomelatine, 12.5 mg/d. After 24 hours, temporal disorientation was observed with preservation of awareness of his own mind and spatial orientation. After 6 hours, the symptoms resolved. The next morning, the same symptoms reoccurred. Agomelatine was discontinued which resulted in total remission of symptoms. After 2 days, agomelatine was restarted at the same dose and the patient again experienced similar delirium. He had no history of this presentation prior to agomelatine therapy. After discontinuing the drug for the second time, these symptoms did not occur again (5 points in Naranjo scale, indicating probable adverse drug reaction [ADR]).2

Case report 2

A 29-year-old woman with depression was treated with agomelatine, 25 mg/d. After 72 hours, she presented with delirium and was admitted to the hospital. She underwent laboratory tests, and an electroencephalogram and MRI of the brain without pathological findings. After 24 hours of agomelatine discontinuation, the symptoms reversed completely. After another 72 hours, agomelatine was restarted and the delirium reappeared (8 points in Naranjo scale, indicating probable ADR).2 The treatment was discontinued again. The patient was started on citalopram, which was well tolerated, and she had a good response.

  DISCUSSION

The mechanism of the delirium associated with agomelatine therapy is unknown. However, it may be due to interactions with the 5-HT2C receptor, the MT1/MT2 receptors, or a combination of both. Ramelteon, an MT1/MT2 selective agonist, reportedly has caused hallucinations, amnesia, and behavioral changes—eg, bizarre behavior and agitation.3 Therefore, there may be a link to delirium that involves MT1/MT2 receptors. When examining melatonin, no case reports were found using the PubMed database and Medical Subject Headings terms “melatonin” and “delirium” or “confusion” or “disorientation.” However, adverse reactions related to natural products may be underreported in comparison with prescription medications.

  CONCLUSIONS

Delirium associated with agomelatine has not been reported, except for in these patients. The mechanism of action currently is unknown, but may involve MT1/MT2 receptors.

DISCLOSURE: The authors report no financial relationship with any company whose products are mentioned in this article or with manufacturers of competing products.

    REFERENCES

  1.  Valdoxan [package insert]. Suresnes, France: Les Laboratoires Servier; 2010.
  2. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–245.
  3.  Rozerem [package insert]. Deerfield, IL: Takeda Pharmaceuticals North America, Inc.; 2010.

CORRESPONDENCE: Brendan T. Carroll, MD, 17273 State Route 104, Chillicothe, OH 45601 USA, E-MAIL: brendan.carroll@va.gov